1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Progression and taking Gliclazide

Discussion in 'Ask A Question' started by WaG, Apr 4, 2017.

  1. WaG

    WaG Type 2 · Active Member

    Messages:
    33
    Likes Received:
    4
    Trophy Points:
    28
    Dear all

    I am a type two nearly eight and a half years into the condition currently aged 54.
    I do not fit the stereo type that the media likes to put out as I have never been overweight and my life style has been pretty healthy so with that and there being no known history of diabetes in the family I was some what shocked when I was diagnosed.
    Currently I am on four 500mg tablets of metformin per day and lipitor statins and I get checked every six months my last Hba1c was 7.4 (no change from last time) cholesterol 4 (gone up 1 since last time) weight 78kg at 6ft tall.
    My blood pressure was 126 over 70 kidney function good but I did have a blip in my liver function so I am to be tested again in 3 months time.
    The issue that I have at the moment is that my nurse offered me Gliclazide (G) this time round which I have refused choosing to wait for another 3 months to see if I can get it down, ideally they want it below 7 but I have been very honest stating that I do not feel I will be able to achieve this as I am doing everything possible. The practice I go to is very good and has been brilliant however the last nurse I saw was content with my staying on metformin when it was still 7.4.
    I have colleagues who are higher than me but are not yet on the G and I have been told that my sugars are well controlled.
    So in three months if it is still around 7.4 what do I do? I understand that their are various side effects with G as there is with any medication but it is the risk of hypos and whether I have to inform DVLA car insurers and take my bloods before driving that is a concern.
    I fully recognise that the condition is progressive and that I may just be delaying the inevitable but I do not wish to be jumping to the next meds prematurely.
    Any input would be welcome especially if there are any health care professionals from this field available.
    Please note I do not spend alot of time on the computer so any replies from me may be delayed.
     
  2. sally and james

    sally and james Family member · Well-Known Member

    Messages:
    1,088
    Likes Received:
    1,836
    Trophy Points:
    178
    Have you cut right down on your carbohydrate intake? That is cut out potatoes, pasta, cereal, pastry, bread, biscuits, cakes, ie all the beige stuff. Do you know about Low Carb diets/lifestyle. There's lots of information on here and, for most people, their blood sugars plummet.

    No it isn't. Many people go into remission / reverse / stop the progression of T2 and they do it by changes in lifestyle, cutting out sugars and carbs, increasing exercise and some go in for intermittent fasting.

    I'm sure others will be along soon with a lot more information and details, but, in the meantime, search this site.
    Sally
     
    • Like Like x 1
  3. NoCrbs4Me

    NoCrbs4Me I reversed my Type 2 · Well-Known Member

    Messages:
    3,699
    Likes Received:
    9,089
    Trophy Points:
    198
    It's against forum rules to provide medical advice here. And HCPs certainly couldn't give you medical advice on this forum without a proper consultation. However, perhaps someone who has been in your position can discuss their experience with going on gliclazide or doing something other than gliclazide.
     
    • Like Like x 1
  4. sally and james

    sally and james Family member · Well-Known Member

    Messages:
    1,088
    Likes Received:
    1,836
    Trophy Points:
    178
    Try: https://www.dietdoctor.com/ (Dr Andreas Eenfeldt)
    https://intensivedietarymanagement.com/blog/ (Dr Jason Fung)
    for starters.
    Contrary to what is often said, spending quite a lot of time on your computer can sometimes be extremely good for your health, just take a brisk walk afterwards!
    Sally
     
  5. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,123
    Likes Received:
    30,609
    Trophy Points:
    298
    No, it doesn't have to be progressive and it certainly is not inevitable. It is the NHS that tells us all it is inevitable. This is probably because it advises us to eat carbs with every meal, jacket potatoes and baked beans are good choices, fruit and fruit juices, wholemeal bread must be eaten daily etc. so most people blindly follow these guidelines, blood sugars deteriorate, are prescribed more and more meds, until eventually they are on insulin and struggling with complications. None of this is inevitable. Diet is the key, with the help of self testing.

    Do you know that statins cause raised blood sugar levels, and can cause diabetes? This is a known fact and is well documented as a side effect.
    Can you tell us what it is you are doing? We may be able to spot something that isn't helping you.
     
  6. Daibell

    Daibell LADA · Master

    Messages:
    12,044
    Likes Received:
    7,203
    Trophy Points:
    298
    Hi as you are slim, it's possible you are actually late onset T1. There are tests for that. Gliclazide can be useful for a while if your pancreas is starting to fail. I was on it for years before insulin; too long in retrospect. It's certainly worth a try if you low carb and your HBa1C stays above 7%. It can be started on a low dose and your meter will guide you on hypo risk. I was never told to tell the DVLA or given a meter despite being on full dose. My beta cells were too far gone for it to trigger much insulin anyway.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook